How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Amanda Your Own Question
Dr. Amanda
Dr. Amanda, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 788
Experience:  Associate Veterinarian
Type Your Dog Veterinary Question Here...
Dr. Amanda is online now
A new question is answered every 9 seconds

Dog acting drunk after getting into a bag of pepperoni

Customer Question

My 2 year old dog Teddy Bear, all of a sudden started acting like he is drunk. He got into a bag of pepperoni and shortly afterwards started acting different. His head is now swaying side to side and back and forth. He’s acting sedated.
Submitted: 2 months ago.
Category: Dog Veterinary
Expert:  Dr. Amanda replied 2 months ago.
Were the pepperonis a human product or a dog treat? Is it possible that Teddy got into anything else, like marijuana or human medications for anxiety or pain?
Customer: replied 2 months ago.
The pepperoni is of human consumption and no to any other medications
Expert:  Dr. Amanda replied 2 months ago.
Any vomiting or diarrhea?
Are the pepperonis fresh or could they be spoiled?
Customer: replied 2 months ago.
No vomiting or diarrhea. Pepperoni was fresh. He is now very lethargic. He is just laying down with no movement. He doesn't seem to be any pain just dizzy and can't stand or walk for any length of time
Expert:  Dr. Amanda replied 2 months ago.


What color are his gums? They should be a nice medium pink color. Red or white is not normal and is an emergency.

Customer: replied 2 months ago.
Gums are pink but noticed his mouth and nose are very dry
Expert:  Dr. Amanda replied 2 months ago.

Okay. So when I hear that a dog becomes suddenly lethargic, the first thing that comes to mind is a toxin of some sort and it is usually a human medication or marijuana. The next possibility is when some dogs have vomiting, they will retch so hard, their blood pressure will drop and they will become weak for a short period of time and then recover. The last thing that comes to mind is anaphylaxis or severe allergic reaction. Usually these dogs have very pale gums, but sometimes the gums are red. Their blood pressure will drop as well, but it doesn't recover and they start having bloody diarrhea and sometimes diarrhea.

Customer: replied 2 months ago.
Still very lethargic and is just laying down. No signs of pain just dizzy and weak
Expert:  Dr. Amanda replied 2 months ago.

If you are sure that he didn't get into any medications, I am worried about something much more severe such as anaphylaxis or possibly a seizure (I just thought of that).

Here is another possible cause- could he have gotten into any human artificial sweeteners? Can you read the ingredients in the pepperoni? Are there any sweeteners in them? Can you send the ingredients?

Related Dog Veterinary Questions